SAN FRANCISCO, CALIFORNIA. There is considerable evidence that the use of estrogen-based oral contraceptives increases the risk of venous thromboembolism (blood clots in the lungs or veins of the legs). Now researchers at the University of California report that an estrogen-based medication used to treat menopausal symptoms also increases the risk of thromboembolism. Their study involved 2763 postmenopausal women aged 44 to 79 years who had coronary heart disease and had not had a hysterectomy. The women were randomized into two groups with the participants of the treatment group receiving one tablet daily containing 0.625 mg conjugated equine estrogens plus 2.5 mg medroxyprogesterone acetate. During four years of follow-up 34 women in the treatment group and 13 in the placebo group experienced venous thromboembolic events. This corresponds to a three-fold increase in risk among women on hormone replacement therapy (HRT). Other important risk factors for venous thromboembolism were a late menopause, a hip fracture (6-fold increase in risk), a fracture of a lower extremity (18-fold increase in risk), cancer (4-fold increase in risk), hospitalization (6-fold increase in risk), and in-patient surgery (5-fold increase in risk). Daily use of aspirin had a protective effect (50 per cent decrease in risk) as did the use of statin drugs. Warfarin use was not associated with a lower risk. The researchers conclude that physicians should tell women about this added danger of HRT and avoid prescribing HRT for women with cancer, lower-extremity fracture or a history of venous thromboembolism.
Grady, Deborah, et al. Postmenopausal hormone therapy increases risk for venous thromboembolic disease. Annals of Internal Medicine, Vol. 132, May 2, 2000, pp. 689- 96